A heart rate of 60 beats per minute is medically defined as bradycardia. However, there is no absolute number that defines when a heart rate is too low. Rather, this is based on when a patient starts experiencing symptoms or evidence of poor tissue perfusion from a low blood pressure. If you are currently on Sotalol and experiencing symptoms such as fatigue, light-headedness, dizziness, or fainting while your heart rate is in the 40-50's, I would speak with your physician immediately. It may very well be that you are on too high of a dose, but other conditions should be evaluated as well.
Regarding antithrombotic therapy in the setting of atrial fibrillation, the guidelines recommend this for all patients with AF, except those with lone AF or contraindications.
The selection of the antithrombotic agent is usually based on the absolute risk of stroke and bleeding and the relative risk and benefit for a given patient. Based on the level of risk, most patients are either started on aspirin or Warfarin (Coumadin). Clopidogrel (Plavix) is an anti-platelet agent and acts via a different mechanism than coumadin does (coagulation pathway). Adding Clopidogrel to aspirin is a guideline that holds a Class 2b (see below) recommendation, and usually considered in those in which Warfarin is unsuitable due to patient preference or physician's assessment on a patient's ability to safely sustain anticoagulation.
2. Weak recommendation: Benefits and risks closely balanced and/or uncertain
B. Moderate-quality evidence: Evidence from randomized trials with important limitations, or very strong evidence of some other form
Also it has been a week since I started the Sotalol and tonight I had a regular episode of afib that lasted like always has. Does this mean the medication is not working since I have broken through already or do I just need more time to adjust?